Texas, 2020High Wind in Texas, June 27, 2020
June 27, 2020 · NWS AMA · 1 event in 1 county or zone
A heat burst caused high winds in the southwest Texas Panhandle during the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heat burst caused high winds in the southwest Texas Panhandle during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 5:47 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 27, 5:47 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT Sat Jun 27 2020
.AVIATION...00z TAF Cycle...
Will be watching a few thunderstorms this evening mainly before
04z. Most of the thunder activity is expected to dissipate before
reaching the terminals, but can't completely rule out a rogue
storm at KAMA or KGUY. Gusty/erratic outflow winds will be the
main threat with or ahead of the strongest storms. Otherwise, VFR
conditions are expected through the period. Southerly winds with
some gusts around 25 knots will be possible through early evening,
then weaken and become more southwesterly through the night. Some
low level wind shear is expected at KGUY tonight as a strong low
level jet forms.
Ward
&&
.PREV DISCUSSION... /Issued 235 PM CDT Sat Jun 27 2020/
SHORT TERM...
Current WV satellite reveals southwesterly flow aloft across the
Panhandles ahead of a positively tilted upper trough situated over a
SW AZ - SE WY axis with several shortwaves in this flow seen over SE
AZ and NM. At the surface, it has been another hot day across the
Panhandles with temperatures in the 90s and dew points generally in
the lower 50s across the west to the upper 60s across the far east.
This evening, expect one of the upstream shortwaves to translate
across the CWA. This may lead to a thunderstorm or two, although
latest progged soundings suggest capping should greatly limit
coverage. While organized convection seems unlikely given 0-6km bulk
shear values of 30 knots or less, large surface T-Td spreads
resulting in DCAPE values of around 1000 J/kg will lead to a risk
for a stray severe wind gust should any thunderstorms develop.
For Sunday, guidance in good agreement the base of the upper trough
will shift eastward across NM. Lee surface trough will slide
eastward, allowing the western CWA to dry out. However, east of this
feature, dewpoints look to stay up in the 50s and 60s, supporting a
conditional chance for thunderstorms. With southwesterly flow aloft
continuing, expect an EML to be in place over the entire CWA. Will
need to overcome this cap for thunderstorms to develop. Enough of a
chance that the mid-levels cool sufficiently ahead of the
approaching trough to include a mention of showers and storms across
our southeast late Sunday afternoon and evening. Much like Saturday,
shear profiles do not support organized convection, but strong wind
gusts will be possible.
FIRE WEATHER...
Fire weather concerns return Sunday as a surface trough slides
eastward across the Panhandles. With a decent surface gradient in
place, expect breezy southerly and southwesterly winds to result,
with 20 foot values of 10 to 25 mph. Areas with southwesterly
winds will experience drying due to the downslope wind component,
with afternoon RH values bottoming out around 10 to 15 percent.
This will lead to RFTI values of 1 to 2. Fuels remain the largest
uncertainty due to our recent rainfall, but latest WFAS values
show ERC values in the 70th to 89th percentile, yielding elevated
conditions across the western Panhandles. Should rainfall Saturday
afternoon and evening be more expansive than predicted, the
forecast for elevated conditions may need to be revisited with the
next forecast package.
Ferguson
LONG TERM...
Monday and Tuesday look to be the warmest days of the upcoming work
week. Highs are expected to be around 100 to 105 degrees for most
places across the Panhandles. The atmosphere will dry out for both
of those days and downslope winds will help to warm the dry air up.
A weak cold front will move through the Panhandles Wednesday morning
and this will stop the strong downslope as north winds turn more to
the south and southeast by late in the day on Wednesday.
The southeast surface winds will continue Thursday and Friday which
will increase the surface moisture across the Panhandles. An upper
level ridge will build across the Panhandles on Thursday, but will
move slightly to our west by Friday. The upper level ridge will
have a few minor weak short wave troughs moving through it as it
moves from east to west across the southern High Plains into the
southern Rockies. These disturbance may interact with the low level
moisture enough to produce some showers and thunderstorms across the
area Thursday night through Friday night.
FIRE WEATHER...
Critical fire weather conditions will be possible across all of the
western Panhandles and the central Oklahoma Panhandle and the north-
central Texas Panhandle on Monday. These critical fire weather
conditions may spread southeast to cover all but the eastern
Panhandles by Tuesday. Southwest winds in the 15 to 25 mph range are
expected to be found across much of the Panhandles on Monday and
Tuesday, but the lowest relative humidity is expected across the
western and north central CWA on Monday. These lower relative
humidity values spread further southeast on Tuesday.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
7/99
Hazardous weather outlook, Jun 27, 1:53 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Sat Jun 27 2020
OKZ001>003-TXZ001>020-317-280800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Sat Jun 27 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms will be possible across parts of the Oklahoma
Panhandle and parts of the southwest and south central Texas
Panhandle. A storm or two could become severe with strong winds
the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Elevated fire weather conditions are possible across the western
Panhandles on Sunday due to breezy winds and low relative
humidity. Critical fire weather conditions will be possible on
Monday across the western and central Oklahoma Panhandle and the
western and north central Texas Panhandle due to windy conditions
and low relative humidity. Critical fire weather conditions will
be possible across the Oklahoma Panhandle and much of the Texas
Panhandle Tuesday due to windy conditions and low relative
humidity.
High temperatures around 105 are possible for parts of the
southern Texas Panhandle including Palo Duro Canyon both Monday
and Tuesday. Heat Advisories may become necessary on Monday and
Tuesday.
Thunderstorms will be possible across much of the southern and
western Texas Panhandle and the western Oklahoma Panhandle
Sunday, Thursday night, and Friday. A few storms may become strong
with hail and gusty winds, but severe weather is not expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Sunday through
Tuesday.
High Wind, Deaf Smith
- When
- June 27, 7:05 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 2 miles west-northwest of Hereford, and is presumed to have been caused by a heat burst.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891702.